Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 256, NWS Wichita, KS

July 23, 2004Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 23, 2004, 5:31 PM CDT for Labette County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 5:31 PM CDT (22:31 UTC)
Expired
Jul 23, 2004, 6:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 232231
SVRICT
KSC099-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 630 PM CDT.

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ALTAMONT...OR ABOUT 24
  MILES EAST OF COFFEYVILLE...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  11 MILES NORTHWEST OF CHETOPA AROUND 545 PM CDT...
  NEAR OSWEGO AROUND 605 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 630 PM CDT.

LAT...LON 3721 9536 3700 9534 3703 9516 3703 9509
      3711 9510 3730 9511

$$

/KLEINSASSER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:48 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 23, 3:48 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT FRI JUL 23 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS/QPF TNGT AND SAT, TEMP TRENDS THRU THE PD...

RATHER COMPLEX/UNUSUAL FCST FOR JULY ACRS THE PLAINS THRU MUCH
OF THE FCST PD. MAIN CONCERNS TNGT ARE CNVTV/QPF TRENDS ACRS THE
CWA, WITH POTNL FOR MRGNL SVR WX AND HVY RAFL AGAIN. GREATEST
INSTBY WL RESIDE ACRS THE SRN CWA THIS EVE, WITH SHEAR PROFILE
SUFFICIENT FOR A FEW ORGANIZED/SVR STMS WITH LRG HAIL AND WIND
ALG THE OKLA BORDER. OTHERWISE, DECENT LIFT WITHIN ELEVATED MOIST
LYR N OF SFC BNDRY TNGT ACRS THE CWA FOR SCT-NMRS SHWRS AND
EMBEDDED TSRA. MODEL AND FCST CONSENSUS SUGGESTS GREATEST RISK FOR
ADDTNL HVY RAFL WL BE JUST S OF AREA THAT RECEIVED SOME LCLY HVY
RAFL IN LAST 24HRS. FFG VALUES ARE HIGHER IN THESE AREAS, SO NO
FLOOD WATCH ANTICIPATED AT THIS TIME. HOWEVER, WL LKLY CONT TO
HAVE MINOR FLOODING ISSUES WITH LOCAL FLOOD WARNINGS PROBLY
NEEDED TNGT FOR A FEW COUNTIES.

PTRN MORE REMINISCENT OF TRANSITION SEASON WL PREVAIL THRU THE
WEEKEND, AS LRG CANADIAN AIRMASS CONTS TO OOZE SWD ACRS THE
PLAINS. MSTR/LIFT ALG ELEVATED BAROCLINIC ZONE WL CONT TO
PROVIDE CHCS FOR SHWRS INTO SAT NGT, THOUGH BEST CHCS WL BE
ACRS THE ERN CWA, ASSOCD WITH MID LVL SHRTWV/LOW CIRC WHICH WL
CONT TO MOV SLOWLY EWD INTO ECNTRL/SERN KS. MAIN UPR TROF APCHG
FM THE NRN PLAINS WL GRADULY END PCPN CHCS AS DRIER AIR ADVCTS
IN BY SUNDAY MRNG, THOUGH CLOUDS WL LKLY LINGER ACRS MUCH OF
THE AREA. WL LKLY BE DEALING WITH SOME RECORD TEMPS (BOTH LOW
MAX AND LOW MINS) THE NEXT FEW DAYS AS CANADIAN AIRMASS TAKES
HOLD.

EXTENDED FCST...TEMPS WL BE SLOW TO MODERATE THRU NEXT WEEK,
WITH YET ANOTHER SGFNT UPR TROF MOVG ESEWD ALG THE NRN TIER/
CANADIAN BORDER BY MID-WEEK. THIS MAY PROVIDE SLGT PCPN CHCS
DURG THE TUE NGT-THU TIME FRAME, AS LO LVL MOIST AXIS ACRS
THE HIGHS PLAINS GET SHUNTED EWD INTO THE AREA AHD OF UPR LVL
FEATURES. TEMPS TO RMN BLO CLIMO THRU THE PD, THOUGH PERHAPS
CLOSER TO NORMAL BY THU/FRI.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  70  59  77 /  90  60  40  10
HUTCHINSON      61  69  57  77 /  80  50  30  10
NEWTON          62  68  58  76 /  90  50  40  10
ELDORADO        63  70  59  76 /  90  60  50  10
WINFIELD-KWLD   65  71  60  78 /  90  70  50  20
RUSSELL         58  67  54  77 /  70  40  20   5
GREAT BEND      60  68  56  77 /  70  40  20   5
SALINA          61  69  57  78 /  80  50  30  10
MCPHERSON       61  68  57  77 /  80  50  30  10
COFFEYVILLE     67  72  62  76 /  90  80  60  20
CHANUTE         65  71  60  75 /  90  80  60  20
IOLA            64  71  60  75 /  90  80  60  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jul 23, 4:39 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT FRI JUL 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
439 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS, SOME LOCALLY STRONG OR SEVERE, WILL AFFECT PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING, MAINLY FOR THE
COUNTIES BORDERING OKLAHOMA. THE PRIMARY SEVERE RISK WILL BE HAIL
TO NICKEL SIZE AND WINDS TO 65 MPH. AREAS OF LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TONIGHT ACROSS SOUTHEAST AND PORTIONS OF
CENTRAL KANSAS, MAINLY SOUTH OF HIGHWAY 50. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE, WITH LOCALLY HIGHER AMOUNTS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS MAY RESULT IN
MINOR FLOODING OF SOME LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE
ON SATURDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. NO
SEVERE WEATHER IS EXPECTED.

AFTER A PERIOD OF COOL AND DRY WEATHER THRU EARLY NEXT WEEK, THERE
WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME
IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY
SEVERE RISK. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOCALIZED
AND BRIEF NATURE OF THE SEVERE RISK THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:33 PM CDTSevere Thunderstorm WarningICTMarion27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.